Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 11, NWS North Platte, NE

May 12, 2023Garfield County, Wheeler County, Nebraska

NWS North Platte, NE issued this tornado warning at May 12, 2023, 3:25 PM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2023, 3:25 PM CDT (20:25 UTC)
Expired
May 12, 2023, 4:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Garfield County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:41 PM CDTTORNADO4 Ne Ericson, NEREPORT RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

198 
WFUS53 KLBF 122025
TORLBF
NEC071-183-122115-
/O.NEW.KLBF.TO.W.0011.230512T2025Z-230512T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
325 PM CDT Fri May 12 2023

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Northeastern Garfield County in north central Nebraska...
  Wheeler County in north central Nebraska...

* Until 415 PM CDT.

* At 324 PM CDT, a confirmed tornado was located over Ericson, or 20
  miles northeast of Ord, moving north at 30 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Broadcast media confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Bartlett around 330 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Buffalo Flats, Cumminsville, Four Corners, Pibel Lake State
Recreation Area and Gables.

This includes Highway 281 between mile markers 133 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4174 9875 4207 9899 4209 9874 4209 9853
      4176 9841
TIME...MOT...LOC 2024Z 166DEG 32KT 4181 9865 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

JWS
4 follow-up statements
691 
WWUS53 KLBF 122032
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
332 PM CDT Fri May 12 2023

NEC071-183-122115-
/O.CON.KLBF.TO.W.0011.000000T0000Z-230512T2115Z/
Garfield NE-Wheeler NE-
332 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN GARFIELD AND WHEELER COUNTIES...
    
At 330 PM CDT, a confirmed large and extremely dangerous tornado was
located near Ericson, or 22 miles northeast of Ord, moving north at 
30 mph. An additional tornado was also reported 2 miles south of 
Bartlett. This tornado was also moving north at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Bartlett around 340 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Buffalo Flats, Cumminsville, Four Corners, Pibel Lake State
Recreation Area and Gables.

This includes Highway 281 between mile markers 133 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4174 9875 4207 9899 4209 9874 4209 9853
      4176 9841
TIME...MOT...LOC 2030Z 173DEG 27KT 4182 9860 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

JWS
466 
WWUS53 KLBF 122040
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
340 PM CDT Fri May 12 2023

NEC071-183-122115-
/O.CON.KLBF.TO.W.0011.000000T0000Z-230512T2115Z/
Garfield NE-Wheeler NE-
340 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN GARFIELD AND WHEELER COUNTIES...
    
At 340 PM CDT, a confirmed large and extremely dangerous tornado was
located near Bartlett, or 23 miles northeast of Ord, moving north at
25 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Garfield and Wheeler Counties, including the following
locations... Buffalo Flats, Cumminsville, Four Corners, Pibel Lake
State Recreation Area and Gables.

This includes Highway 281 between mile markers 133 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4174 9875 4207 9899 4209 9874 4209 9853
      4176 9841
TIME...MOT...LOC 2040Z 170DEG 24KT 4185 9862 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

JWS
450 
WWUS53 KLBF 122046
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
346 PM CDT Fri May 12 2023

NEC071-183-122115-
/O.CON.KLBF.TO.W.0011.000000T0000Z-230512T2115Z/
Garfield NE-Wheeler NE-
346 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN GARFIELD AND WHEELER COUNTIES...
    
At 345 PM CDT, a confirmed large and extremely dangerous tornado was 
located near to just west of Bartlett, or 24 miles northeast of Ord, 
moving north at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Garfield and Wheeler Counties, including the following
locations... Buffalo Flats, Cumminsville, Four Corners, Pibel Lake
State Recreation Area and Gables.

This includes Highway 281 between mile markers 133 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4174 9875 4207 9899 4209 9874 4209 9853
      4176 9841
TIME...MOT...LOC 2045Z 169DEG 24KT 4189 9864 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

JWS
028 
WWUS53 KLBF 122055
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
355 PM CDT Fri May 12 2023

NEC071-183-122115-
/O.CON.KLBF.TO.W.0011.000000T0000Z-230512T2115Z/
Garfield NE-Wheeler NE-
355 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN GARFIELD AND WESTERN WHEELER COUNTIES...
    
At 355 PM CDT, a confirmed large and extremely dangerous tornado was
located 7 miles northwest of Bartlett, or 27 miles northeast of
Burwell, moving north at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Garfield and western Wheeler Counties, including the
following locations... Buffalo Flats, Cumminsville, Four Corners and
Gables.

This includes Highway 281 between mile markers 137 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4207 9899 4209 9874 4209 9853 4183 9844
      4179 9879
TIME...MOT...LOC 2055Z 169DEG 24KT 4195 9866 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

JWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 12:42 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 12, 12:42 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
1242 PM CDT Fri May 12 2023

...Aviation Weather Update...

.SYNOPSIS...
Issued at 259 AM CDT Fri May 12 2023

Key Messages:

- Severe thunderstorm threat continues today especially up toward
  the Niobrara valley and northeast Nebraska.

- Threat for excessive rainfall and flooding will also continue
  today, especially this morning along and south of the Interstate
  80 corridor.

&&

.SHORT TERM...(Today through Saturday)
Issued at 438 AM CDT Fri May 12 2023

Water vapor satellite imagery shows a well developed closed low
over far southwest Nebraska, and radar imagery shows blooming
convection under the center of the low pushing up from Kansas.
Deep layer moisture associated with the low is keeping
precipitable water values at or above the 90th percentile with
the 00Z LBF sounding showing values around one inch. Significant
synoptic scale ascent with upper diffluence will continue today as
the low slowly moves across central Nebraska. This will likely
yield a good amount of shower and thunderstorm development that
may contaminate the convective environment. Believe the lack of
sufficiently steep mid/upper level lapse rates and the overall
moist column somewhat limiting low level lapse rates and DCAPE
values will continue to be a mitigating factor for severe weather.
However by this afternoon east/southeast low level winds will
amplify ahead of the advancing low and bring a surge of isentropic
lift to help focus thunderstorm development in a band roughly
along Highway 2 west of Highway 83. This band will then propagate
north toward the Niobrara valley by early this evening, then into
South Dakota early tonight. The environment ahead of the
thunderstorms will have ample instability with CAPE values of
1500-2500J/Kg and long, well curved hodographs. Expect the band of
organized convection may have embedded supercells with a primary
threat of large hail along with damaging wind and an isolated
tornado.

The threat for excessive rainfall will also continue today.
Corfidi vectors continue to indicate slow movement with strong
potential for backbuilding/training, though the closed low may be
moving a bit faster today which may help limit residence time of
heavy rain over any individual location. Based on radar trends
and the latest mesoscale guidance showing robust downpours with
the center of the low advancing from the south, have the highest
confidence in excessive rainfall this morning generally along and
south of the Interstate 80 corridor where heavy rain has already
fallen over the past one to two days. With this, have extended the
thorugh this morning so have extended the Flood Watch here until
1PM CDT today. While downpours further north will still be
significant, higher flash flood values in the loose soil of the
sandhills will help mitigate the flood threat north of Interstate
80 this afternoon though localized hydro issues are still
possible.

Diurnal effects after sunset and propagation of the low pushing
precipitation to the north will allow showers and thunderstorms
to gradually diminish overnight. The environment remains quite
moist on Saturday with good diffluence aloft and some mid level
deformation, but instability is lacking so expect coverage of
showers and thunderstorms will diminish and be confined more to
the north of Interstate 80.

.LONG TERM...(Saturday night through Thursday)
Issued at 438 AM CDT Fri May 12 2023

High pressure building down from the north will push a cold front
through the region Sunday with a chance for showers and
thunderstorms. Thereafter, ensemble guidance remains in good
agreement in building a large upper ridge over the western US
through the middle of next week. So after a cool weekend expect a
trend to temperatures warming above normal next week. The ridge
will get displaced westward a bit by a deep trof developing over
the northeastern US and put the High Plains in northwest flow
aloft with opportunities for showers and thunderstorms starting
to increase again toward Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1218 PM CDT Fri May 12 2023

An upper low moving through the region will continue to bring
widespread shower and thunderstorm activity across western and
north central NE. Widespread MVFR/IFR conditions will persist
through most of the TAF period, especially around any storms.
Breezy northwesterly winds will develop through this afternoon
into tonight with gusts up to 30-40 kt.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...WFO UNR
Hazardous weather outlook, May 12, 10:39 AM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 AM CDT Fri May 12 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-131545-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 AM CDT Fri May 12 2023 /939 AM MDT Fri May 12 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Heavy rain will remain possible this morning, especially across
southwest Nebraska where a Flood Watch has been extended to 1pm CDT.

Severe thunderstorms are expected this afternoon, mainly between 1pm
and 7pm across central and especially north central Nebraska. Large
hail, damaging winds and isolated tornadoes will all be possible.
Very large hail 2 inches in diameter or large could occur, mainly
for areas along and northeast of a line from Springview to Chambers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 12, 11:59 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
1159 AM CDT Fri May 12 2023

NEZ038-121745-
Custer NE-
1159 AM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Custer
County through 1245 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or near Broken Bow, moving northwest at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Broken Bow, Merna, Anselmo and Victoria Springs State Recreation
Area.

This includes the following highways...
 Highway 2 between mile markers 249 and 278.
 Highway 92 between mile markers 266 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981
TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS
Local storm report, May 12, 12:46 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TORNADO          4 N ARNOLD              41.48N 100.19W
05/12/2023                   CUSTER             NE   EMERGENCY MNGR

            CUSTER COUNTY EMERGENCY MANAGER REPORTS A TORNADO ON THE
            GROUND. HAS SINCE LIFTED.

&&

BROWN
Local storm report, May 12, 12:57 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1257 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TORNADO          5 NNW ARNOLD            41.50N 100.22W
05/12/2023                   CUSTER             NE   EMERGENCY MNGR

            BRIEF TORNADO TOUCHDOWN.

&&

BROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:32 AM CDTAreal Flood AdvisoryLBFChase, Frontier, Hayes, Keith, Lincoln, Perkins3 hr
May 12, 9:07 AM CDTSpecial Weather StatementLBFCuster23 min
May 12, 10:19 AM CDTAreal Flood AdvisoryLBFArthur, Chase, Hayes, Keith, Lincoln, Perkins12 hr
May 12, 10:34 AM CDTRiver Flood WarningLBFHayes20 hr
May 12, 10:56 AM CDTAreal Flood AdvisoryLBFKeith, Lincoln3 hr
May 12, 11:59 AM CDTSpecial Weather StatementLBFCuster46 min
May 12, 12:20 PM CDTAreal Flood AdvisoryLBFCuster8 min
May 12, 12:28 PM CDTAreal Flood WarningLBFCuster5 hr
May 12, 12:37 PM CDTTornado WarningLBFCuster, Logan38 min
May 12, 12:49 PM CDTTornado WarningLBFBlaine, Custer41 min
May 12, 1:19 PM CDTTornado WarningLBFLogan, McPherson, Thomas41 min
May 12, 2:24 PM CDTTornado WarningLBFCherry, Hooker36 min
May 12, 2:30 PM CDTTornado Warning Tornado observedLBFGarfield, Wheeler45 min
May 12, 2:33 PM CDTTornado WarningLBFGarfield, Loup42 min
May 12, 2:48 PM CDTFlash Flood WarningLBFGarfield, Loup3 hr
May 12, 2:55 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup, Wheeler50 min
May 12, 3:56 PM CDTTornado WarningLBFCuster, Logan34 min
May 12, 4:01 PM CDTTornado WarningLBFGarfield, Holt, Wheeler44 min
May 12, 4:43 PM CDTTornado Warning Tornado observedLBFGarfield, Holt, Wheeler47 min
May 12, 5:06 PM CDTAreal Flood AdvisoryLBFCuster13 hr
May 12, 5:25 PM CDTTornado WarningLBFHolt50 min
May 12, 5:34 PM CDTAreal Flood AdvisoryLBFHolt4 hr

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.